Colorado, 2003

Hail in Colorado, April 29, 2003

April 29, 2003 · NWS GLD · 12 events in 2 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 1:25 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 29, 1:25 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT TUE APR 29 2003

FLOW ALOFT REMAINS SOUTHWEST ACROSS THE CENTRAL HIGH PLAINS WITH
UPPER TROUGH OVER THE NORTHWEST STATES AND A RIDGE AXIS JUST EAST OF
THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE THIS
AFTERNOON AND TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 70
IN VICINITY OF BOUNDARY. DRY AIR AT 700 MB HAS ADVANCED INTO THE
AREA FROM THE SOUTH/SOUTHWEST AND HAVE LOWERED POPS ACCORDINGLY.

LOWS TONIGHT WILL RANGE FROM THE MID 40S NORTHWEST TO THE MID 50S IN
THE SOUTHEAST AS MOIST EASTERLY FLOW CONTINUES THROUGH EARLY MORNING
BEFORE WINDS BACK TO A NORTHERLY DIRECTION TOWARD MORNING. STABILITY
PARAMETERS SUGGEST A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHERN TWO THIRDS OF THE FORECAST AREA ON WEDNESDAY...HOWEVER
NOTHING SEVERE IS EXPECTED AT THIS TIME. HIGHS ON WEDNESDAY WILL
BEGIN TO COOL AS HEIGHTS/TEMPS ALOFT LOWER.

NORTHERLY FLOW WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE BUILDS
SOUTH ACROSS THE AREA. THIS WILL KEEP HIGHS IN THE LOW TO MID 60S.
RETURN FLOW WILL SET UP ON FRIDAY AS UPPER RIDGING BEGINS TO AMPLIFY
ACROSS THE AREA. EXPECT HIGHS TO REBOUND OVER THE WEEKEND WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS ON BOTH SATURDAY AND SUNDAY AS
SYSTEM APPROACHES FROM THE ROCKIES. GFS BRINGS A COLD FRONT ACROSS
THE AREA ON MONDAY WITH TEMPERATURES FALLING BACK INTO THE 60S ON
MONDAY AND TUESDAY.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Apr 29, 9:49 AM MST, 6 hours 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SHORT WAVE TROUGH WILL MOVE EAST OF THE ROCKIES AND ACROSS THE
CENTRAL HIGH PLAINS THIS AFTERNOON AND EVENING. WITH DEWPOINTS WELL
INTO THE 50S AND HIGH TEMPERATURES APPROACHING 80 PRODUCING AN
UNSTABLE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE
MIDDLE OF THE AFTERNOON ACROSS THE FORECAST AREA. SOME OF THESE
STORMS WILL BECOME SEVERE. THE BEST CHANCE FOR STRONG STORM
DEVELOPMENT WILL BE NORTH AND EAST OF A LINE FROM YUMA COLORADO TO
GOVE KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FURTHER THERE IS A CHANCE FOR A FEW TORNADOES ALONG AND NORTHEAST OF
A LINE FROM NEAR STRATTON NEBRASKA TO NEAR NORTON KANSAS. HEAVY
RAINS OF 2 TO 3 INCHES FELL IN THIS SAME AREA LAST NIGHT...SO FLASH
FLOODING IS ALSO A THREAT THERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

RJC

In the hours before

Special weather statement, Apr 29, 1:44 PM MST, 2 hours 37 minutes before
KSZ002>004-014>016-029-NEZ080-081-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
181 VALID UNTIL 800 PM MDT (900 PM CDT) THIS EVENING FOR THE
FOLLOWING COUNTIES:

IN NEBRASKA THIS WATCH INCLUDES...

HITCHCOCK
RED WILLOW

IN KANSAS THIS WATCH INCLUDES...

RAWLINS
DECATUR
NORTON
THOMAS
SHERIDAN
GRAHAM
GOVE

THIS INCLUDES THE CITIES OF MCCOOK...ATWOOD...OBERLIN...
NORTON...COLBY...HOXIE...HILL CITY AND GOVE.

SR
Special weather statement, Apr 29, 2:05 PM MST, 2 hours 16 minutes before
COZ090>092-KSZ001-013-027-028-041-042-NEZ079-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 182 VALID UNTIL 900 PM MDT (1000 PM CDT) THIS EVENING FOR THE
FOLLOWING COUNTIES:

IN NEBRASKA THIS WATCH INCLUDES...

DUNDY

IN KANSAS THIS WATCH INCLUDES...

CHEYENNE
SHERMAN
WALLACE
LOGAN
GREELEY
WICHITA

IN COLORADO THIS WATCH INCLUDES...

YUMA
KIT CARSON
CHEYENNE

THIS INCLUDES THE CITIES OF BENKELMAN...ST. FRANCIS...
GOODLAND...SHARON SPRINGS...RUSSELL SPRINGS...TRIBUNE...
LEOTI...WRAY...YUMA...FLAGLER...BURLINGTON AND CHEYENNE WELLS.

SR

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Kit Carson

When
April 29, 4:21 PM MST
Where
Kit Carson County, Flagler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
April 29, 4:23 PM MST
Where
Kit Carson County, Flagler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -103.067

Hail, Kit Carson

When
April 29, 4:24 PM MST
Where
Kit Carson County, Flagler
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
April 29, 4:26 PM MST
Where
Kit Carson County, Flagler
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
April 29, 4:27 PM MST
Where
Kit Carson County, 4 mi W of Flagler
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -103.133

Hail, Kit Carson

When
April 29, 4:55 PM MST
Where
Kit Carson County, Seibert
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Kit Carson

When
April 29, 5:06 PM MST
Where
Kit Carson County, Seibert
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Kit Carson

When
April 29, 5:13 PM MST
Where
Kit Carson County, Seibert
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.883

Hail, Yuma

When
April 29, 9:11 PM MST
Where
Yuma County, 1 mi SW of Vernon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -102.300

Hail, Yuma

When
April 29, 9:30 PM MST
Where
Yuma County, 12 mi SE of Wray
Measured
2.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -102.067

Hail broke windows in house and car. Specific location of report: County Road RR and Arikaree River.

Hail, Yuma

When
April 29, 9:44 PM MST
Where
Yuma County, 12 mi SE of Wray
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -102.067

Hail, Yuma

When
April 29, 10:59 PM MST
Where
Yuma County, 9 mi E of Idalia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -102.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346448, 5346449, 5346450, 5346451, 5346452, 5346453, 5346454, 5346455, 5346456, 5346457, 5346458, 5346459.